Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 168, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 4:37 PM CDT for Moultrie County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 4:37 PM CDT (21:37 UTC)
- Expired
- Aug 18, 2001, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Moultrie County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
303
WUUS53 KILX 182138
SVRSPI
ILC139-182230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
437 PM CDT SAT AUG 18 2001
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MOULTRIE COUNTY IN CENTRAL ILLINOIS
* UNTIL 530 PM CDT
* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SULLIVAN...OR ABOUT 3 MILES WEST OF
SULLIVAN...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SULLIVAN
CADWELL
LOVINGTON
ALLENVILLE
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3963 8880 3950 8863 3955 8847 3978 8849
3979 8861
AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 18, 2:45 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CDT SAT AUG 18 2001 SEVERE THUNDERSTORMS RAPIDLY DEVELOPED JUST AFTER NOON OVER HEART OF IL WITH TOR/SVR ISSUED FOR SEVERAL COUNTIES. NEAR GRAPE FRUIT SIZE HAIL 3.75 INCH DIAMETER REPORTED IN SAN JOSE IN FAR NW LOGAN COUNTY AROUND 1239 PM. FORECAST CHALLENGE IS TIMING ENDING OF CONVECTION TONIGHT SE OF THE IL RIVER AND SVR EARLY. THEN ADDRESSING POSSIBLE LINGERING SHOWERS SUNDAY WHEN CLOUDS TO CLEAR AND HOW MUCH COOLING WE GET. LEANING WITH ETA MODEL THIS RUN WHICH AVN IS SIMILAR TO. 19Z SURFACE ANALYSIS HAS DEEPENING LOW 1007 MB JUST W OF KSPI WITH ANOTHER LOW JUST N OF KMSN IN SOUTHCENTRAL WI. INTENSE UPPER LEVEL SHORT WAVE NEAR 30 UNITS SEEN ON WATER VAPOR AND VISIBLE OVER FAR SE MN S OF KRST NEAR THE IA BORDER. THIS COLD CORE FEATURE AND 40-55 KT 500 MB JET INTERACTING WITH UNSTABLE AIR MASS SPARKING SVR STORMS THIS AFTERNOON BETWEEN THE IL RIVER AND I-72. SSW WINDS 10 TO 20 MPH AND GUSTS 20 TO 30 MPH WARMED TEMPS INTO MID TO UPPER 80S AHEAD OF STORMS FROM I-72 S...WHILE STORMS N OF I-72 COOLED TEMPS TOWARD DEWPOINTS FROM 65 TO 70. STRONGER WIND FIELDS AND INSTABILITY WITH STEEPER LAPSE RATES THAN EXPECTED 24 HOURS AGO. SPC UPGRADED AREAS E OF IL RIVER FROM SLIGHT INTO MODERATE RISK AREA WITH SCT-NUMEROUS SVR STORMS AND TORNADOES POSSIBLE. MODELS BRING VIGOROUS SHORT WAVE TO MI/IN BORDER BY 12Z/SUN WITH ASSOCIATED LOW AND COLD FRONT MOVING EAST INTO IN BY 06Z. GROUPING ZONES BY TOR WATCH ORIENTATION E OF IL RIVER AND MENTION SVR EARLY WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. NEW TOR WATCH POSSIBLE OVER SE CWFA TOO. CHANCE POPS OF CONVECTION W OF IL RIVER THIS EVENING WITH UPSTREAM PIVOTING CONVECTION OVER EAST IA. THUNDERSTORMS DIMINISHING BY MIDNIGHT EAST WITH PASSAGE OF FRONT. UPPER LEVEL LOW NEAR KDTW IN FAR SE LOWER MI SUNDAY WITH 500 MB TEMPS AROUND 12C. KEEPING LAPSE RATES STEEP ENOUGH FOR INSTABILITY SCT SHOWERS NE CWFA AND BKN-OVC SKIES. ETA KEEPS QPF JUST NE OF CENTRAL IL WHILE NGM AND AVN HAVE QPF EAST OF I-57. MODELS CONTINUE CLEARING SKIES SUNDAY NIGHT AS 1022 MB HIGH PRESSURE NOSES INTO THE MISSISSIPPI VALLEY. FWC/MAV/FAN TEMPS CLOSE NEXT 4 PERIODS AND FOLLOWED. LOWS AROUND 60 TONIGHT WITH 60-65 SE. COOLER HIGHS SUNDAY IN MID TO UPPER 70S WITH KLWV NEAR 80. LOWS SUNDAY NIGHT IN MID TO UPPER 50S. HIGHS MON NEAR 80 NE AND 80 TO 85 SW. MEDIUM RANGE MODELS CONTINUE TO TAKE STRONG UPPER LEVEL RIDGE OVER WESTERN US EAST INTO THE EASTERN US DURING MID/LATE WEEK. AFTER A COOLER START TO THE WEEK...EXPECT SUMMERTIME WARMTH AND HUMIDITY DURING MID AND LATE WEEK WITH HIGHS IN MID TO UPPER 80S. MCS ACTIVITY CONTINUES TO PASS NEAR CENTRAL IL TUE WITH MOST QPF PASSING N OF I-80. ANOTHER CHANCE OF CONVECTION NEXT WEEKEND AS AN UPPER LEVEL LOW DRIFTS N ACROSS THE LOWER MS VALLEY. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI EB 059/078 056/079 056 07510 PIA EB 059/076 055/078 055 07420 DEC EB 059/077 056/079 056 07520 CMI CB 059/075 054/079 054 07630 MTO EB 062/077 059/081 059 07620 LWV EB 064/080 061/083 061 07620 .ILX...NONE. HUETTL
In the hours before
Local storm report, Aug 18, 2:38 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
238 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM 2 S ATTERBERRY IL .75 INCH HAIL
08/18/01 MENARD REPORTED BY ESDA
0216 PM PETERSBURG IL 1.00 INCH HAIL
08/18/01 MENARD
0255 PM BROADWELL IL .75 INCH HAIL
08/18/01 LOGAN REPORTED BY RETIRED NWS
EMPLOYEE
0225 PM 2 S PETERSBURG IL 1.00 INCH HAIL
08/18/01 MENARD REPORTED BY MEDARD COUNTY
ESDA
0231 PM HOOPESTON IL 60 MPH TSTM WIND GUST
08/18/01 VERMILION REPORTED BY ESDA
0235 PM CORNLAND IL .75 INCH HAIL
08/18/01 LOGAN REPORT FROM ESDA
KELLYLocal storm report, Aug 18, 2:54 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
254 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MAHOMET IL 70 MPH TSTM WIND GUST
08/18/01 CHAMPAIGN REPORTED BY NWS SWOP
OBSERVER
KELLYSpecial weather statement, Aug 18, 3:40 PM CDT, 57 minutes before
ILZ031-037-038-041>043-047-048-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 340 PM CDT SAT AUG 18 2001 THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 6 PM HAS BEEN CANCELED FOR THE FOLLOWING CENTRAL ILLINOIS COUNTIES... CASS...MASON...MENARD...LOGAN...DE WITT...TAZEWELL...MCLEAN AND WOODFORD. SEVERE THUNDERSTORMS WILL CONTINUE INTO MID EVENING ALONG AND SOUTH OF I-72. KMH
Local storm report, Aug 18, 4:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
404 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM WAPELLA IL TORNADO
08/18/01 DE WITT TREES DOWN. LINE TO
MCLEAN. TREES ACROSS ROADS.
GRAIN BIN LEVELED. REPORTED
BY ESDA AND SHERIFF.
0200 PM WELDON IL WIND DAMAGE
08/18/01 DE WITT DAMAGE TO OUTBUILDINGS.
REPORTED BY ESDA.
0200 PM 5 NE CLINTON IL WIND DAMAGE
08/18/01 DE WITT NUCLEAR PLANT DAMAGE.
REPORTED BY ESDA.
0315 PM ST JOSEPH IL TORNADO
08/18/01 CHAMPAIGN TORNADO REPORTED BY TV
METEOROLOGIST.
0247 PM 5 NW MANSFIELD IL TORNADO
08/18/01 PIATT BUILDINGS DAMAMGED.
REPORTED BY ESDA.
0250 PM DE LAND IL TORNADO
08/18/01 PIATT DAMAGE TO BUILDINGS.
REPORTED BY ESDA.
0226 PM BROADWELL IL .75 INCH HAIL
08/18/01 LOGAN REPORTED BY FORMER NWS
EMPLOYEE.
0315 PM BUFFALO IL .75 INCH HAIL
08/18/01 SANGAMON REPORTED BY ESDA.
0320 PM MECHANICSBURG IL 1.00 INCH HAIL
08/18/01 SANGAMON REPORTED BY ESDA.
0329 PM IVESDALE IL 1.00 INCH HAIL
08/18/01 CHAMPAIGN REPORTED BY ESDA.Local storm report, Aug 18, 4:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
411 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM IVESDALE IL 1.75 INCH HAIL
08/18/01 CHAMPAIGN REPORTED BY ESDA.
0327 PM MONTICELLO IL .75 INCH HAIL
08/18/01 PIATT REPORTED BY STATE POLICE.
0341 PM 4 N PESOTUM IL 1.75 INCH HAIL
08/18/01 CHAMPAIGN REPORTED BY STATE POLICE.
0341 PM PESOTUM IL .75 INCH HAIL
08/18/01 CHAMPAIGN DIME SIZED HAIL REPORTED
NORTH OF PESOTUM BY STATE
POLICE.
0348 PM TOLONO IL 1.75 INCH HAIL
08/18/01 CHAMPAIGN REPORTED BY ESDA.
JSMLocal storm report, Aug 18, 4:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
421 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 5 W DECATUR IL 1.75 INCH HAIL
08/18/01 MACON REPORTED BY STATE POLICE.
0315 PM 5 NE DECATUR IL 1.75 INCH HAIL
08/18/01 MACON REPORTED BY STATE POLICE.
0330 PM ATWOOD IL 60 MPH TSTM WIND GUST
08/18/01 PIATT REPORTED BY COOP OBSERVER
AND SHERIFF. MINOR INJURIES
AT FESTIVAL. POWER POLES
DOWN. TREE BRANCHES DOWN.
0406 PM BROADLANDS IL 1.50 INCH HAIL
08/18/01 CHAMPAIGN REPORTED BY ESDA,
0419 PM MORRISONVILLE IL 1.00 INCH HAIL
08/18/01 CHRISTIAN REPORTED BY COOP OBSERVER.
JSMThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:59 AM CDT | Tornado Warning | ILX | Mason | 61 min |
| Aug 18, 12:24 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 66 min |
| Aug 18, 12:28 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Aug 18, 1:01 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 44 min |
| Aug 18, 1:23 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 67 min |
| Aug 18, 1:25 PM CDT | Tornado Warning | ILX | Logan, Menard | 65 min |
| Aug 18, 1:33 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 57 min |
| Aug 18, 1:40 PM CDT | Tornado Warning | ILX | Champaign | 50 min |
| Aug 18, 2:20 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Aug 18, 2:22 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 53 min |
| Aug 18, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 45 min |
| Aug 18, 2:36 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 54 min |
| Aug 18, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 59 min |
| Aug 18, 3:16 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 59 min |
| Aug 18, 3:17 PM CDT | Tornado Warning | ILX | Vermilion | 58 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 60 min |
| Aug 18, 3:30 PM CDT | Tornado Warning | ILX | Douglas | 60 min |
| Aug 18, 3:52 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 38 min |
| Aug 18, 4:05 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 55 min |
| Aug 18, 4:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 59 min |
| Aug 18, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 81 min |
| Aug 18, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
| Aug 18, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 59 min |
| Aug 18, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 67 min |
| Aug 18, 6:09 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 66 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.